Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 25, 2002, 7:06 PM EDT for Washtenaw County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2002, 7:06 PM EDT (23:06 UTC)
- Expired
- Jun 25, 2002, 7:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Washtenaw County, MI
The radar
The Detroit radar (KDTX), 54 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 252306
SVRDTX
MIC161-252345-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
706 PM EDT TUE JUN 25 2002
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHTENAW COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 745 PM EDT
* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF CHELSEA...OR 14 MILES WEST
OF ANN ARBOR...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DEXTER...HUDSON MILLS AT 715 PM EDT
ANN ARBOR AT 720 PM EDT
WHITMORE LAKE AT 730 PM EDT
SALEM AT 740 PM EDT
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4231 8417 4216 8405 4228 8357 4244 8354
4245 8389
JB WAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:30 PM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jun 25, 1:30 PM EDT, 5 hours 36 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 130 PM EDT TUE JUN 25 2002 CU FIELD BUILDING OVER THE SOUTH HALF OF THE CWA THIS AFTERNOON IN RESPONSE TO MOISTURE SURGE FROM THE OHIO VALLEY. MODELS DIPICT THIS NICELY ON 850 MB THETA-E FIELDS...WHICH SHOW FAIRLY STRONG ADVECTION THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTH AND EASTERN PORTIONS OF THE CWA. BUFKIT SOUNDINGS STILL SHOW A FAIRLY STRONG CAP THOUGH AT 12K FEET...WITH SOME EROSION OF THE CAP THIS EVENING...CAPES ALSO SURGING INTO THE 3000J/KG RANGE ON LATEST LAPS ANALYSIS...AND PRECIPITABLE WATER ON THE INCREASE AS DEEPER MOISTURE MOVES INTO THE CWA...THUS IT APPEARS AS THOUGH SCATTERED CONVECTION WILL DEVELOP OVER THE CWA THIS EVENING...WITH RELATIVELY SLOW MOVEMENT AND POTENTIAL FOR SOME LOCALLY HEAVY RAIN. ANEMIC SHEAR PROFILE AND HIGH FREEZING LEVELS SHOULD PRECLUDE ANY SEVERE. MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS...HOWEVER THE AVN IS A LITTLE QUICKER WITH FRONTAL PASSAGE WEDNESDAY NIGHT AND THURSDAY MORNING. PREFER THE QUICKER AVN SOLUTION AS THE ETA MODEL TREND IS ALSO SLIGHTLY FASTER THIS RUN. FIRST CONCERN IS CONVECTION OVERNIGHT. MODELS SHOW WEAK UPPER WAVE CURRENTLY OVER THE WESTERN OHIO VALLEY SLOWLY PUSHING NORTHEAST INTO THE CWA OVERNIGHT...THIS SHOULD PROVIDE THE FOCUS FOR SCATTERED CONVECTION THROUGH MOST OF THE NIGHT...WITH AN EMPHASIS ACROSS THE SOUTHERN PORTION OF THE CWA. MCS INITIATION OVER MINNESOTA LAST NIGHT AND EARLY THIS MORNING WAS NOT REAL IMPRESSIVE AND FELL APART FAIRLY QUICKLY THIS MORNING...REMAINING SHOWERS AND CLOUD COVER CURRENTLY MOVING ACROSS NORTHERN WISCONSIN...AND MAY BRUSH NORTHERN PART OF THE CWA THIS EVENING. 850 MB JET WEAKER TONIGHT ACROSS THIS REGION...THICKNESS DIFLUENCE FIELD MUCH WEAKER...AND CORFIDI VECTORS NIL...THUS INDICATING ANEMIC LOW LEVEL JET...THUS BELIEVE MCS POTENTIAL TONIGHT WILL BE MINIMAL...AND RESULTING CLOUD COVER ON WEDNESDAY WILL BE LESS THAN WHAT THE ETA IS INDICATING. WITH MORE SUNSHINE AND LESS CLOUD FROM MCS DEBRIS IT APPEARS AS THOUGH CAPES IN THE 2000-3000J/KG RANGE ARE MUCH MORE REALISTIC ON WEDNESDAY. ANTICIPATE BEST ORGANIZED CONVECTION OVER THE NORTHERN PORTION OF THE CWA WEDNESDAY AFTERNOON IN BETTER CONVERGENCE JUST AHEAD OF THE COLD FRONT AND IN WEAK UPPER DIFLUENCE IN ASSOCIATION WITH RIGHT REAR QUADRANT OF 300 MB JET. BETTER CHANCE FOR CONVECTION DROPS SOUTH DURING THE EVENING. SOUNDING PROFILES UNIDIRECTIONAL AND SHOWING WEAK SPEED SHEAR...THUS ANY SEVERE POTENTIAL APPEARS TO BE MARGINAL LATE WEDNESDAY AFTERNOON AND EVENING. AVN STABILIZES AIRMASS QUICKLY WEDNESDAY NIGHT ACROSS THE NORTHERN PORTION OF THE CWA...KILLING ANY CONVECTIVE THREAT THERE. HOWEVER RATHER BROAD SURFACE TROF AND SECONDARY UPPER WAVE WILL REQUIRE MENTION OF SHOWERS THROUGH THE EARLY MORNING HOURS. AVN/ETA VERY AGGRESSIVE IN DRYING OUT MID LEVELS ON THURSDAY ACROSS THE ENTIRE CWA...THIS KILLING ANY CONVECTIVE POTENTIAL...AVN EVEN MORE SO. PREFER THE WARMER NGM AND AVN GUIDANCE TEMPERATURES ON WEDNESDAY DUE TO ANTICIPATION OF LESS CLOUD COVER. .DTX...NONE. GSS
In the hours before
Special weather statement, Jun 25, 2:15 PM EDT, 4 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 215 PM EDT TUE JUN 25 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... SCATTERED THUNDERSTORMS ARE EXPECTED SOUTH OF INTERSTATE 69 THIS AFTERNOON...AND ACROSS ALL OF SOUTHEAST LOWER MICHIGAN TONIGHT. WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...THEY MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE. STORMS THAT DEVELOP WILL MOVE EAST AT 15 MPH. DISCUSSION... MOISTURE WILL CONTINUE TO INCREASE ACROSS SOUTHEAST LOWER MICHIGAN THIS AFTERNOON...LEADING TO ADDITIONAL THUNDERSTORM DEVELOPMENT INTO THE EVENING HOURS. A COLD FRONT OVER NORTHERN WISCONSIN WILL MOVE INTO LOWER MICHIGAN ON WEDNESDAY. ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THIS FRONT...MAINLY AFTER MIDNIGHT ACROSS SOUTHEAST LOWER MICHIGAN. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED. OUTLOOK FOR WEDNESDAY AND THURSDAY... THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:35 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 40 min |
| Jun 25, 6:59 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.